3 doctors weighed in:
Do antipsychotics increase the negative symptoms of schizophrenia (like apathy and social withdrawal)?
3 doctors weighed in

Dr. Jeff Jacobs
Pediatrics - Psychiatry
1 doctor agrees
In brief: No
They don't increase negative symptoms.
Unfortunately, they often don't do enough to decrease them either. The negative symptoms are part of the illness itself, not a medication side effect. After the antipsychotics control the positive symptoms, which they do a better job of treating, the negative symptoms are more easily noticed, but they are an inherent and impairing part of the illness.

In brief: No
They don't increase negative symptoms.
Unfortunately, they often don't do enough to decrease them either. The negative symptoms are part of the illness itself, not a medication side effect. After the antipsychotics control the positive symptoms, which they do a better job of treating, the negative symptoms are more easily noticed, but they are an inherent and impairing part of the illness.
Dr. Jeff Jacobs
Dr. Jeff Jacobs
Thank
Dr. Alan Ali
Psychiatry
In brief: Antipsychotics
Not increase symptoms, but high dose sedating agents can decrease energy and increase drowsiness , which could be concurs with negative symptoms or mood disorders.

In brief: Antipsychotics
Not increase symptoms, but high dose sedating agents can decrease energy and increase drowsiness , which could be concurs with negative symptoms or mood disorders.
Dr. Alan Ali
Dr. Alan Ali
Thank
Get help from a real doctor now
Dr. Adam Smith
Board Certified, Internal Medicine
13 years in practice
382K people helped
Continue
108,000 doctors available
Read more answers from doctors